Drought, Briscoe
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Briscoe forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.530, -101.209 (the zone’s center; the record gives no point)
A slight expansion in worsening drought conditions occurred during the month of December. Despite two winter storms and below average temperatures, no large scale improvement to the drought was noted.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A slight expansion in worsening drought conditions occurred during the month of December. Despite two winter storms and below average temperatures, no large scale improvement to the drought was noted. Only Bailey County and Hall County remained in drought conditions less than severe (D2).
The month of December saw unusually cool temperatures across the entire region. Arctic outbreaks occurred over much of the eastern U.S. with some of this frigid air spilling into West Texas. By the end of the month, Lubbock was 1.9 degrees below normal while Childress was 2.5 degrees below normal. This marks the second consecutive month of below normal temperatures. Precipitation was spotty through the first half of the month with a more widespread precipitation event occurring on the 20th and 21st. While the central Texas Panhandle saw several inches of snow, the extreme southern Texas Panhandle into the Rolling Plains saw freezing rain and rain. The Rolling Plains measured between one and two inches of rainfall from this single event. Several inches of snow were observed over the Rolling Plains and extreme southeastern Texas Panhandle on the 5th and 6th. Also, significant ice accumulations were experienced in the southern South Plains for the same time period. Keetch-Byram Drought Index values over the South Plains remained unchanged with observed values between 400 and 500. Over the Rolling Plains and extreme southeastern Texas Panhandle, values improved to between 400 and 500.
Wildfire activity was very low through December however fuels reached a cured state. Following a year with precipitation values between 50 and 75 percent of normal, there was an increase in tall cured grasses. These grasses were less than normal but increased from the previous two years. The areas with greatest fuel loads were the eastern South Plains into the Rolling Plains and extreme southeastern Texas Panhandle. Cotton harvesting was complete by the end of December with winter wheat crops having mixed results thus far.
Economic losses due to drought through December since the drought began were estimated near $3.0 billion.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Nov 30, 10:59 PM CST, 1 hour 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1059 PM CST SAT NOV 30 2013 .AVIATION... VFR CONDITIONS WILL PREVAIL THROUGH 06Z MONDAY. HIGH CLOUDS WILL BEGIN TO DECREASE AT BOTH TERMINAL DURING THE AFTERNOON... WITH SKC CONDITIONS EXPECTED BEYOND 00Z. && PREV DISCUSSION... /ISSUED 354 PM CST SAT NOV 30 2013/ SHORT TERM... DOWNSLOPE FLOW HAS HELPED WARM TEMPERATURES INTO THE 60S THIS AFTERNOON AS A THICK CIRRUS SHIELD HAS PREVENTED ANYWHERE FROM REACHING THE 70 DEGREE MARK IN THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS...OR ROLLING PLAINS. INCREASING SUBTROPICAL FLOW ALOFT WILL LIKELY KEEP HIGH CLOUDS IN PLACE TONIGHT...THUS MAKING FOR WARMER OVERNIGHT LOWS RANGING FROM THE LOW 30S TO NEAR 40 ON THE CAPROCK TO UPPER 30S-MID 40S IN THE FAR SOUTHEASTERN PANHANDLE AND ROLLING PLAINS. A WEAK COOL FRONT WILL SLIDE SOUTH ACROSS THE FAR SOUTHERN PANHANDLE TONIGHT BEFORE ACCELERATING SOUTH SUNDAY AFTERNOON DOWNWIND OF VEERING NORTHWESTERLY UPPER FLOW IN ASSOCIATION WITH A WEAK SHORTWAVE TROUGH. THIS WILL DECREASE THICKNESSES AS COOLER AIR MOVES IN ALOFT AND KNOCKS HIGH TEMPERATURES DOWN A DEGREE OR TWO FROM SATURDAY/S FOR MOST LOCATIONS. HOWEVER...PORTIONS OF THE SOUTHERN SOUTH/ROLLING PLAINS SHOULD SEE TEMPERATURES NEAR OR JUST ABOVE SATURDAY/S WITH THE FRONTAL PASSAGE NOT OCCURRING UNTIL LATER IN THE AFTERNOON. LONG TERM... BENIGN WEATHER IS EXPECTED TO LAST THROUGH TUESDAY...UNDER DRY NW FLOW ALOFT WITH LIGHT W-NW SURFACE WINDS MONDAY TRANSITIONING TO STRONGER W-SW BREEZES BY TUESDAY. HIGHS SHOULD BE IN THE 60S AND 70S BOTH DAYS. THE FORECAST HEADACHE BEGINS AS EARLY AS TUESDAY AS ENERGETIC UPPER LEVEL STORM SYSTEM MOVES OUT OF THE GULF OF ALASKA AND THRU THE INTER-MOUNTAIN WEST. SHORTWAVE SPINNING ACROSS THE US/CAN BORDER WILL HELP SEND A COLD FRONT SOUTH THROUGH THE HIGH PLAINS. GUIDANCE CONSISTENCY BEGINS TO BREAK DOWN TUESDAY AS GFS SPEEDS UP THE FRONT...MOVING IT THROUGH THE CFWA LATE TUESDAY WHILE THE ECMWF AND CMC ARE NEARLY 24 HORUS LATER. OF COURSE THE TIMING OF THE FROPA WILL HAVE A BIG IMPACT ON WEDNESDAY/S TEMPS...AS EVIDENCED BY THE GFS MOS WHICH WENT FROM 73 TO 51 FOR A HIGH AT KLBB. AT THIS TIME WE WILL TEND TOWARD THE SLOWER FROPA...UNTIL SUCH TIME AS THERE IS BETTER AGREEMENT. AS FOR THE UPPER- LEVELS...THE GFS BREAKS UP THE TROUGH INTO SEVERAL WEAKER PIECES WHICH PASS ACROSS THE AREA THU THRU SUNDAY...WITH THE FIRST PIECE THE STRONGEST. THE ECMWF IS MORE CONSOLIDATED AND SLOWER...SHOWING ONE TROUGH PASSING LATE THU/EARLY FRIDAY AND SECOND ON MONDAY. FOR NOW WE WILL CONTINUE TO CONCENTRATE ON THURSDAY/FRIDAY PERIOD...AND WILL LEAN TOWARD THE ECMWF. WE DID ADD A SLIGHT CHANCE OF SHOWERS ACROSS THE AREA THURSDAY AFTERNOON AS LIFT SPREADS ACROSS THE AREA AHEAD OF THE UPPER TROUGH. WE CONTINUED THE SLGT CHANCE MENTION THROUGH FRIDAY MORNING...AND ADDED A MENTION IN THE SE ZONES THRU MIDDAY FRIDAY. PRECIP TYPE STILL LOOKS LIKE A WINTRY MIX DURING THIS PERIOD WITH HIGHS ONLY IN THE LOWER 40S AND LOWS IN THE LOWER 20S. PRECIP AMOUNTS LIKELY TO BE ON THE LIGHT SIDE WITH UPPER TROUGH WEAKENING AS IT MOVES ACROSS THE SRN ROCKIES. WE EXPECT A REINFORCING SHOT OF COLD AIR SOMETIME DURING THE WEEKEND WHICH SHOULD KEEP TEMPS WELL BELOW NORMAL AND MAY BRING ANOTHER CHANCE FOR WINTRY PRECIP IF AN WHEN UPPER-LEVEL SUPPORT ARRIVES. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 34 63 29 65 34 / 0 0 0 0 0 TULIA 37 61 31 65 34 / 0 0 0 0 0 PLAINVIEW 35 62 32 66 35 / 0 0 0 0 0 LEVELLAND 37 66 32 67 35 / 0 0 0 0 0 LUBBOCK 39 66 33 68 37 / 0 0 0 0 0 DENVER CITY 39 70 34 69 36 / 0 0 0 0 0 BROWNFIELD 40 69 33 68 36 / 0 0 0 0 0 CHILDRESS 39 65 35 67 37 / 0 0 0 0 0 SPUR 41 67 37 70 39 / 0 0 0 0 0 ASPERMONT 44 67 38 71 40 / 0 0 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 99/99/16
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 551 AM CST SAT NOV 30 2013 TXZ021>044-011200- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 551 AM CST SAT NOV 30 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
22 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, December 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 483865, 483866, 483867, 483868, 483869, 483870, 483871, 483872, 483873, 483874, 483875, 483876, 483877, 483878, 483879, 483880, 483881, 483882, 483883, 483884, 483885, 483886.